Husband’s Increasing Use of Painkillers Troubles His Wife
Dear Dr. Roach: I’m at my wits’ end. I just returned from seeing my husband’s doctor with him, and I’d gone this time to be sure the doctor knew how my husband’s use of painkillers has escalated. He began using painkillers a few years ago and now is using the medication daily. Often, he’ll take dose after dose, saying the pain won’t go away.
He just had an MRI done, but the doctor doesn’t think there is anything abnormal, ignored my concerns and handed my husband a new prescription for a more powerful narcotic!
My husband does a lot of driving in heavy traffic. What can I do? — W.B.
Answer: The use of narcotics for treating chronic pain (apart from treating cancer pain) is a big controversy in medicine right now. Of course your husband’s doctor wants to relieve his pain, and I am sure is doing his or her best to do so. However, it doesn’t seem clear why your husband is having pain, and using powerful narcotics for pain from an unclear cause is, in my opinion, not a good idea. First of all, you can be masking the symptoms of a condition that requires treatment other than pain control. Second, narcotics have significant side effects, including falls and traffic accidents. Third, long-term use of narcotics for noncancer pain in a recent study didn’t provide reduction in pain! This may be due to the fact that the body gets used to narcotics, so higher and higher doses are required for the same amount of pain relief, and eventually the level of pain is as bad as it was before starting on narcotics.
Your husband may need further evaluation, apart from the MRI, to find out where the pain is coming from. Often we can’t find a definite reason. In that case, other medications besides narcotics can be more effective and have fewer side effects. A specialist in pain management can be very helpful.
Dear Dr. Roach: I am a healthy 70-year-old female. In the past year or so, though, I have had no energy. I feel like my head is in a fog all the time. I have been to doctors with these complaints, and they ask a few questions or maybe give me a blood test, but I never get a reason or help with the way I feel. It is an effort to lift my feet or arms sometimes. Is this what 70 feels like and I just need to accept it? I feel like this is what doctors think of me now. — R.T.
Answer: There are potentially many medical causes for your concerns. However, lack of energy, muscle weakness and the feeling of being in a fog are very nonspecific. I can think of a dozen causes off the top of my head, starting with thyroid problems, vitamin D deficiency and polymyalgia rheumatica (although that usually is arms and shoulders, and is much worse in the mornings).
You haven’t been getting the kind of care you need. Make it clear to your doctor that this is a real change from how you were before this started, and keep going back. Yes, we all slow down a bit as we get older, but I have seen too many people not get care for medical conditions soon enough because they convinced themselves, or their doctor convinced them, that it was just due to getting old.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.